Has anyone had sudden numbness of the tongue and lips, and if so, what caused this?
Last night this sensation seemed to come on quite suddenly, and I thought to myself, here we go with another relapse. But after a few hours it was gone, and has not reappeared today.
There was nothing out of the ordinary regarding my diet and activity level yesterday, no sudden rise in body temp, no infection (to my knowledge), etc.
The only thing that was different was that I took half a 50mg tablet of amitriptyline when I normally take a whole one. Stupid reason: I couldn't remember if I'd already taken one, so I thought if I take half, I'm either taking only 50% more or 50% less than I should be. I'm pretty sure that I hadn't taken one though.
The tablets are coated, so by taking half, the medicine inside was exposed. I would have though that if anything, this would have only affected my stomach, which it did not.
Anyway, the sensation is gone so I'm not stressing, just curious. Has anyone else had a similar sensation come and go so quickly? Any probs with amitriptyline and numbness?
YES! I not only get the tongue and lip numbness but also a really dry mouth. The symptoms go away fairly quickly - less than a day, so I accepted it as a side effect of the drug. Thankfully this seems to be a temporary side effect and not an exacerbation.
I don't really know much about amitriptyline but I think you might be on to something with breaking it in half. Is it possible that it is coated as a sustained released med rather than for gi purposes?
Although who knows, many evenings I seem to get fleeting numbness/tingling in my R upper lip and scalp. It lasts only seconds to minutes and leaves me wondering if its not just all in my mind. I'm still not sure if MS is just a crazy disease or if I have just gone crazy and paranoid :-).
Well that is a relief to know it's not just me. Imax, I know what you're saying re: wondering if you've just gone crazy and paranoid! These odd sensory symptoms really make you second-guess yourself, especially when they come and go like that.
I get the dry mouth too, especially when speaking for any length of time. I now always have to carry water with me when I attend meetings; more than once my mouth became so dry I could barely talk! This is definitely due to the amitriptyline, but is a side effect I can live with vs. having to live with a greater amount of neuropathic pain.
Whenever some new, odd symptom happens, I am always anxious about another relapse. Relapses are so insidious: you wake up one morning with a tingle on the tip of your pinky, and within a week you might have doublevision, poor balance, probs walking, etc etc. So when it ends up being something temporary and only mildly uncomfortable, I am so very happy it is not something worse.
I've been on amitriptyline for more than 6 months, at 25 mg before bed. Have had no weird effects whatever. It was prescribed for me for sleep, but since it also helps with pain it was a win/win.
My dose is extremely low, though. At higher doses amit. can cause dry mouth and the other component reactions of a tri-cyclic antidepressant, which it is.
I think it's interesting that that during various bouts or MS flares, I've had lots of tongue and mouth tingling and numbness, mainly on the left. So every time I even hear the words, I think of a flare, not a med. reaction.
I started having numbness on the side of my mouth and in my tounge the week before Christmas. I thought that I was having an allergic reaction to some fruit that I was eating but mine got much worse. By the next day the whole right side of my face was numb. I was put on IV steroids immediately by my dr. He said that it was an indication of involvement of my brain stem which scared the hoo hoo out of me. I am almost back to normal but my upper lip is still feeling weird. If something is not feeling normal to you call your dr. I am glad that I did or I could have had permanent damage. I'm not trying to scare you but everything mimics this disease and you have to be careful. Best to you!
I got tongue and lip numbness and my neuro said it was migraine related (even if the migraine is silent) ie: no headache. I have only had it a couple of times and had face numbness with it but once I did get a headache the next day, I think he was right.. but the other time i had no headache. It's a horrible feeling when your tongue goes numb.
I have brain stem involvement too. There is a fairly large lesion there which has shown up on my last two MRIs, done 6 months apart. The biggest problem it's caused me thus far is my doublevision, which has improved greatly. My neuro said that some of the improvement may be due to remyelination, however most of the improvement is more likely due to brain plasticity: other nerves taking over functions for the one(s) that is/are impaired.
Re: your IV steroids to treat your numbness, you indicate that without this treatment, you may have suffered permanent damage from this attack? My understanding has always been that steroids may hasten recovery, but have not been shown to improve the ultimate degree of recovery. Were you told something different?
Interesting that you were told your's was migraine related. I had whopping eye pain about 6 weeks ago and was treated at emerg for Optic Neuritis with a course of IV steroids. My ophthalmologist however wasn't totally convinced it was ON, and suggested migraine instead. This is curious because I've never suffered from migraines, but he felt the acute part of the attack was too short in duration to be ON. I will be sure to mention the tongue numbness when I see my neuro, maybe somehow this and the recent eye episode are somehow related?
I have an appt. Nov 16 for the first time with a neurologist. I, too, am having lots of lip and tongue tingling. My face went numb for about 45 minutes with it this past weekend. It was quite scary. I'm having lots of other symptoms of MS. We'll see. Thanks for the discussion.
I do not have MS or atleast haven't been diagnosed with it but I had a migraine if you can call it that, which lasted over a month only in the back left side of my head & it was a tingling/numbing/burning sensation that was just about to drive me crazy if the many doctors I was sent to see didn't give me some sort of information on what was causing it and how to get it under control they never figured out what it was but they put me on the amitriptylin and haven't had any problems since. Just now typed in on ask.com what is in amitriptylin that causes your tongue to go numb? So it's not MS its the pill itself. Some numbing agent is in the pill. Just had to let you guys know it's not in your head it's in the pill.
I have just been prescribed amitriptyline for stabbing head pains, nerves in my scalp... As I don't like taking new meds. I tend to bite the tablet to see if I have a reaction. Or see the affect of the tablet... When bitten I always get a numb tongue, But when I swallow whole. I get no numbness what so ever! I think it's the fact the tablets broken. And u have placed it in your mouth. Is why you may suffer the numbness!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.